Social Choice and Welfare

, Volume 34, Issue 3, pp 411–428 | Cite as

Manipulating an aggregation rule under ordinally fuzzy preferences

Original Paper


It is well known that many aggregation rules are manipulable through strategic behaviour. Typically, the aggregation rules considered in the literature are social choice correspondences. In this paper the aggregation rules of interest are social welfare functions (SWFs). We investigate the problem of constructing a SWF that is non-manipulable. In this context, individuals attempt to manipulate a social ordering as opposed to a social choice. Using techniques from an ordinal version of fuzzy set theory, we introduce a class of ordinally fuzzy binary relations of which exact binary relations are a special case. Operating within this family enables us to prove an impossibility theorem. This theorem states that all non-manipulable SWFs are dictatorial, provided that they are not constant. This theorem uses a weaker transitivity condition than the one in Perote-Peña and Piggins (J Math Econ 43:564–580, 2007), and the ordinal framework we employ is more general than the cardinal setting used there. We conclude by considering several ways of circumventing this impossibility theorem.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Abdelaziz FB, Figueira JR, Meddeb O (2008) On the manipulability of the fuzzy social choice functions. Fuzzy Sets Syst 159: 177–184CrossRefGoogle Scholar
  2. Arrow KJ (1951) Social choice and individual values. Wiley, New YorkGoogle Scholar
  3. Banerjee A (1994) Fuzzy preferences and Arrow-type problems in social choice. Soc Choice Welf 11: 121–130CrossRefGoogle Scholar
  4. Barberá S (2001) An introduction to strategy-proof social choice functions. Soc Choice Welf 18: 619–653CrossRefGoogle Scholar
  5. Barrett CR, Pattanaik PK (1989) Fuzzy sets, preference and choice: some conceptual issues. Bull Econ Res 41: 229–253CrossRefGoogle Scholar
  6. Barrett CR, Pattanaik PK, Salles M (1986) On the structure of fuzzy social welfare functions. Fuzzy Sets Syst 19: 1–10CrossRefGoogle Scholar
  7. Barrett CR, Pattanaik PK, Salles M (1992) Rationality and aggregation of preferences in an ordinally fuzzy framework. Fuzzy Sets Syst 49: 9–13CrossRefGoogle Scholar
  8. Basu K, Deb R, Pattanaik PK (1992) Soft sets: an ordinal reformulation of vagueness with some applications to the theory of choice. Fuzzy Sets Syst 45: 45–58CrossRefGoogle Scholar
  9. Billot A (1995) Economic theory of fuzzy equilibria. Springer, BerlinGoogle Scholar
  10. Bossert W, Storcken T (1992) Strategy-proofness of social welfare functions: the use of the Kemeny distance between preference orderings. Soc Choice Welf 9: 345–360CrossRefGoogle Scholar
  11. Broome J (1997) Is incommensurability vagueness. In: Chang R Incommensurability, incomparability, and practical reason. Harvard University Press, HarvardGoogle Scholar
  12. Côrte-Real PP (2007) Fuzzy voters, crisp votes. Int Game Theory Rev 9: 67–86CrossRefGoogle Scholar
  13. Dasgupta M, Deb R (1996) Transitivity and fuzzy preferences. Soc Choice Welf 13: 305–318CrossRefGoogle Scholar
  14. Dasgupta M, Deb R (1999) An impossibility theorem with fuzzy preferences. In: de Swart H (ed) Logic, game theory and social choice: proceedings of the international conference. LGS ’99, May 13–16. Tilburg University Press, TilburgGoogle Scholar
  15. Dasgupta M, Deb R (2001) Factoring fuzzy transitivity. Fuzzy Sets Syst 118: 489–502CrossRefGoogle Scholar
  16. Dutta B (1987) Fuzzy preferences and social choice. Math Soc Sci 13: 215–229CrossRefGoogle Scholar
  17. Fono LA, Andjiga NG (2005) Fuzzy strict preference and social choice. Fuzzy Sets Syst 155: 372–389CrossRefGoogle Scholar
  18. Fishburn PC (1970) Comments on Hansson’s “Group preferences”. Econometrica 38: 933–935CrossRefGoogle Scholar
  19. Gaertner W (2006) A primer in social choice theory. Oxford University Press, OxfordGoogle Scholar
  20. Gibbard AF (1973) Manipulation of voting schemes: a general result. Econometrica 41: 587–601CrossRefGoogle Scholar
  21. Goguen JA (1967) L-fuzzy sets. J Math Anal Appl 18: 145–174CrossRefGoogle Scholar
  22. Leclerc B (1984) Efficient and binary consensus functions on transitively valued relations. Math Soc Sci 8: 45–61CrossRefGoogle Scholar
  23. Leclerc B (1991) Aggregation of fuzzy preferences: a theoretic Arrow-like approach. Fuzzy Sets Syst 43: 291–309CrossRefGoogle Scholar
  24. Leclerc B, Monjardet B (1995) Lattical theory of consensus. In: Barnett W, Moulin H, Salles M, Schofield N Social choice, welfare and ethics. Cambridge University Press, CambridgeGoogle Scholar
  25. Ovchinnikov SV (1991) Social choice and Lukasiewicz logic. Fuzzy Sets Syst 43: 275–289CrossRefGoogle Scholar
  26. Pattanaik PK (1973) On the stability of sincere voting situations. J Econ Theory 6: 558–574CrossRefGoogle Scholar
  27. Perote-Peña J, Piggins A (2007) Strategy-proof fuzzy aggregation rules. J Math Econ 43: 564–580CrossRefGoogle Scholar
  28. Perote-Peña J, Piggins A (2009a) Non-manipulable social welfare functions when preferences are fuzzy. J Logic Comput 19: 503–515CrossRefGoogle Scholar
  29. Perote-Peña J, Piggins A (2009b) Social choice, fuzzy preferences and manipulation. In: Boylan T, Gekker R Economics, rational choice and normative philosophy. Routledge, LondonGoogle Scholar
  30. Piggins A, Salles M (2007) Instances of indeterminacy. Anal Kritik 29: 311–328Google Scholar
  31. Richardson G (1998) The structure of fuzzy preferences: social choice implications. Soc Choice Welf 15: 359–369CrossRefGoogle Scholar
  32. Salles M (1998) Fuzzy utility. In: Barbera S, Hammond PJ, Seidl C Handbook of utility theory, vol 1: principles. Kluwer, DordrechtGoogle Scholar
  33. Satterthwaite M (1975) Strategy-proofness and Arrow’s conditions: existence and correspondence theorems for voting procedures and social welfare functions. J Econ Theory 10: 187–217CrossRefGoogle Scholar
  34. Sen AK (1970a) Interpersonal aggregation and partial comparability. Econometrica 38: 393–409CrossRefGoogle Scholar
  35. Sen AK (1970b) Collective choice and social welfare. Holden-Day, San FranciscoGoogle Scholar
  36. Tang F-F (1994) Fuzzy preferences and social choice. Bull Econ Res 46: 263–269CrossRefGoogle Scholar
  37. Taylor AD (2005) Social choice and the mathematics of manipulation. Cambridge University Press, CambridgeCrossRefGoogle Scholar
  38. Williamson T (1994) Vagueness. Routledge, LondonGoogle Scholar

Copyright information

© Springer-Verlag 2009

Authors and Affiliations

  • Conal Duddy
    • 1
  • Juan Perote-Peña
    • 2
  • Ashley Piggins
    • 1
  1. 1.J.E. Cairnes School of Business and EconomicsNational University of Ireland, GalwayGalwayIreland
  2. 2.Departamento de Análisis EconómicoUniversidad de ZaragozaZaragozaSpain

Personalised recommendations